Nebraska, 2009

Hail in Nebraska, June 30, 2009

June 30, 2009 · NWS LBF · 4 events in 1 county or zone

Isolated multicell thunderstorms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated multicell thunderstorms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 30, 1:16 PM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 30, 1:16 PM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 PM CDT TUE JUN 30 2009

DISCUSSION...

SHORT TERM DISCUSSION (TONIGHT THROUGH FRIDAY).

A CHC FOR TSTMS ONCE AGAIN TONIGHT...ALTHOUGH FOCUSED AREA IS
EXPECTED TO BE NEAR AND WEST OF HWY 61. THIS IS WHERE BEST SURFACE
MOISTURE CONVERGENCE AND SBCAPES FROM 1500-2000J/KG RESIDES. MAIN
DISTURBANCE LOCATED IN CNTRL WITH LEADING EDGE OF CONVECTION FROM
NEAR GILLETTE THROUGH CASPER WY. STALED SFC FRONT FROM NEAR
BENKELMAN THROUGH CHAPPELL AND ALLIANCE IS WHERE BEST SFC MOISTURE
CONVERGENCE IS OCCURRING. THIS AREA MAY BE WHERE TOWERING CU AND
EVENTUALLY TSTMS DEVELOP. A FEW STORMS IN THE WEST COULD BECOME
SEVERE. MOST OF THE ACTIVITY SHOULD DIMINISH AFTER SUNSET. ONLY A
SLIGHT CHC FOR ELEVATED SHOWERS AND TSTMS OVERNIGHT ACROSS AREAS
FURTHER EAST AS WAA DEVELOPS.

ON WEDNESDAY...SIMILAR PATTERN HOLDS WITH UPPER LEVEL RIDGE CENTER
NEAR THE FOUR CORNERS WHILE AN UPPER LOW MOVES INTO SASKATCHEWAN
CANADA. HIGHS TO RANGE FROM NEAR 85 NORTHEAST TO NEAR 95 FAR
SOUTHWEST (LOWER 90S ERN PNHDL). FAST WESTERLIES WILL BE PRESENT
ACROSS THE DAKOTAS SOUTH INTO WRN NEBR PROVIDING STRONGER DEEP LAYER
SHEAR OF 35-45 KTS. A POTENTIALLY SIGNIFICANT WEATHER DAY POSSIBLE
DUE TO A STATIONARY FRONT FROM SRN PNHDL...EXTREME SWRN NEBR AND WRN
KS WITH A STRONG DISTURBANCE MOVING SOUTHEAST ALONG AND EAST OF THIS
FRONT. SCATTERED STRONG WITH ISOLATED SEVERE STORMS POSSIBLE. AREA
AT GREATER RISK FOR SEVERE AND WITH BEST COVERAGE OF STORMS LATE
AFTN AND EVENING WILL BE EAST OF A LINE FROM MERRIMAN THROUGH NORTH
PLATTE.

THURSDAY...COOLER AIR BEHIND THE COLD FRONT ALONG WITH CONSIDERABLE
CLOUDINESS SHOULD LEAD TO HIGHS FROM 81 TO 85 MOST AREAS. UPPER
RIDGE CENTER WILL MIGRATE SOUTHEAST INTO WEST TEXAS WITH MAIN SFC
LOW TO OUR SOUTH ACROSS SRN KANSAS BY EVENING. RAIN CHC WILL BE LOW
WITH A LACK OF DISTURBANCES...ANY SHOWERS SHOULD MAINLY BE ACROSS
THE WEST THROUGH THURSDAY NIGHT.

FRIDAY...CONTINUED LOWER 80S. TSTM CHC INCREASE IN RESPONSE TO ZONAL
FLOW AND STRONG WESTERLIES WITH SEVERAL WEAK IMPULSES INDICATED.
THERE IS SUPPORT FOR AT LEAST A 30-40 PERCENT CHC FRIDAY AFTERNOON
AND FRIDAY NIGHT.

EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY)...CONTINUED UNSETTLED
THROUGH THE PERIOD. UPPER FLOW WILL GRADUALLY TURN MORE NORTHWEST AS
UPPER LEVEL RIDGING DEVELOPS FROM THE FOUR CORNERS INTO THE
INTERMOUNTAIN WEST. TEMPERATURES WILL RANGE IN THE LOWER TO MID 80S
ABUNDANT SUBTROPICAL MOISTURE COULD SPAWN POTENTIALLY HEAVY RAINFALL
AT TIMES.

AVIATION...
EXPECTING VFR CONDITIONS THROUGH THE NEXT 24 HOURS WITH
PREDOMINATELY HIGH AND MID LEVEL CLOUDS EXPECTED...HOWEVER A WAVE
DROPPING OUT OF NORTH CENTRAL WYOMING MAY AID IN THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS ACROSS NORTHWESTERN PORTIONS OF THE NEBRASKA
PANHANDLE LATER THIS AFTERNOON.  FURTHERMORE...A STATIONARY FRONTAL
BOUNDARY DRAPED ACROSS WESTERN NEBRASKA MAY SERVE AS A SECONDARY
FOCAL POINT FOR STORM DEVELOPMENT.  WINDS ALOFT WOULD CARRY ANY
CONVECTIVE DEVELOPMENT SOUTHEAST...POSSIBLY REACHING THE KLBF
TERMINAL BY MID EVENING.  NOT ENOUGH CONFIDENCE TO MENTION THE
CONVECTIVE POTENTIAL IN THE TAF AT THIS POINT IN TIME...BUT WILL
CONTINUE TO MONITOR THE SITUATION AND MAKE AMENDMENT IF REQUIRED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...ROBERG
AVIATION/EXTENDED...TAYLOR/JACOBS
Hazardous weather outlook, Jun 30, 2:44 PM MST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
444 PM CDT TUE JUN 30 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-012145-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
444 PM CDT TUE JUN 30 2009 /344 PM MDT TUE JUN 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTHWEST OF A
VALENTINE...TO TRYON...TO IMPERIAL LINE. A STATIONARY FRONT IS
EXPECTED TO BE THE FOCUS FOR THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS ACROSS NORTHWEST NEBRASKA. A FEW OF THE STORMS
MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A POTENTIALLY SIGNIFICANT SEVERE WEATHER DAY IS POSSIBLE
WEDNESDAY...AS A WARM FRONTAL BOUNDARY LIFTS NORTHEAST ACROSS THE
REGION...WHILE A LOW MOVES EASTWARD FROM WYOMING INTO THE NEBRASKA
PANHANDLE. MODERATE INSTABILITY IN PLACE...COMBINED WITH STRONG DEEP
LAYER SHEAR...WILL PROMOTE SEVERE STORM DEVELOPMENT NORTH OF
INTERSTATE 80 DURING THE LATE AFTERNOON HOURS. THE PRIMARY THREAT
FROM ANY STORM DEVELOPMENT WILL BE STRONG WINDS AND LARGE HAIL.
ALTHOUGH...AN ISOLATED TORNADO WILL BE POSSIBLE.

WITH THE FRONT BECOMING STATIONARY ON THE CENTRAL AND HIGH
PLAINS...THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH
DAY THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN WESTERN NEBRASKA THIS EVENING
AND OVER ALL OF WESTERN AND NORTH CENTRAL NEBRASKA WEDNESDAY
AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

BTAYLOR/JACOBS

The radar

The North Platte radar (KLNX), 166 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Sheridan

When
June 30, 5:56 PM MST
Where
Sheridan County, 20.35 mi N of Antioch
Measured
1.75 in hail
Property damage
$3,000
Reported by
Public
Coordinates
42.360, -102.510

Hail, Sheridan

When
June 30, 6:34 PM MST
Where
Sheridan County, 11.47 mi NNE of Antioch
Measured
1 in hail
Reported by
Public
Coordinates
42.230, -102.520

Hail, Sheridan

When
June 30, 6:49 PM MST
Where
Sheridan County, 4.3 mi NW of Lakeside
Measured
1 in hail
Reported by
Public
Coordinates
42.120, -102.470

Hail, Sheridan

When
June 30, 7:30 PM MST
Where
Sheridan County, 3.15 mi WSW of Lakeside
Measured
1 in hail
Reported by
Public
Coordinates
42.060, -102.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169390, 169391, 169392, 169393.